• All of a Sudden Allergic to things??

    Asked by debco148 on Saturday, April 27, 2013

    All of a Sudden Allergic to things??

    This is a weird question but I wonder if anyone else can relate. Finished chemo Aug 2012, Rads Oct 2012, and been on tamoxifen since Nov. Not sure if there is a body chemistry change or hormone change, but all of sudden I'm hyper allergic to things like my old shampoo maybe, costume jewelry sometimes..just not sure what is going on. My neck and face have a rash, sort of burns, swollen and itchy. Just called the Dr and they told me to take 2 benedryl every 4 hrs and if I can't breath right to go to emergency. Has anyone else had this happen? I'm not normally allergic to things and have no other season allergy symptoms..

    7 Answers from the Community

    7 answers
    • Jeanine's Avatar
      Jeanine

      Yes, I had the same issuses. After chemo and while on Tamoxifen things I had never been allergic to all of a sudden I was. My chemo nurse said the chemo might have changed my body chemistry.

      almost 4 years ago
    • carm's Avatar
      carm

      debco148,
      Sometimes the drugs can cause a hypersensitivity reaction that might not be a true allergy. If the benedryl helps, then you can overcome this with a newer generation H1 blocker like Claritin or Allegra taken once a day and will not make you drowsy. Best of luck to you, Carm RN.

      almost 4 years ago
    • debco148's Avatar
      debco148

      Thank you for your answers. This is not very comfortable. Carm, I already take a claritin every day, I wonder if it is not effective for me anymore? I can't figure out what set this off.. I think a shampoo with brazilian oils in it for anti frizz, but not sure. Then I wonder if my costume jewelry is causing it ..maybe I'm all of a sudden allergic to it? I hope not. The benedryl so far is just keeping it at bay, but been taking it all day and it is not disappearing very quickly.

      almost 4 years ago
    • carm's Avatar
      carm

      Debco,
      So if you think it is related to a personal care product you can go to the website called skin deep, if I remember it is skindeep.org and it will tell you if there is anything harmful in your products. If the Claritin is not effective you might try switching to another H1 blocker like Allegra but only if the benedryl is effective. If you need any further assistance, let me know and we will resolve this discomfort together, Carm RN.

      almost 4 years ago
    • SueRae1's Avatar
      SueRae1

      Funny you should mention this, I seem to be breaking out all over in rashes. We don't know what I'm allergic to - we think most of it is contact. Allergies are a sign that our autoimmune system is out of whack. Chemo suppress that system, so it's not surprising that allergies crop suddenly crop up.

      Get a referral to an allergist or pulmonologist ASAP

      almost 4 years ago
    • debco148's Avatar
      debco148

      Thank you all, I'm much better today. My skin is still very rough around my chin, neck, and ears though, but the itching and burning has stopped. The benedryl helped and I think just resting all day yesterday. SueRae, I think you are correct about the autoimmune system. I also came to a discovery that maybe I had a reaction to Vit B3 (Niacin), I was taking it for stiff joints..my joints are not stiff anymore, but wow that horrible rash! I made myself nuts trying to figure out what could have caused this! So I sat down and wrote down everything different I did in the past week and then remembered this supplement, along with Brazilian oil shampoo (which smells nasty btw). Could be a combo but I think one of them plus the chemo after effects.. Thanks all!

      almost 4 years ago
    • gwendolyn's Avatar
      gwendolyn

      Yes! Since chemo, my skin very sensitive to inexpensive metal jewelry, even items I've worn for years with no trouble. I have noticed it seems to getting better - I'm about 5 months out from chemo.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.